An article today in my local newspaper (What’s in a name? Mix-ups spur FDA to do more to avoid sound-alike medications) points out that “three years ago, Johnson & Johnson changed the name of its Alzheimer’s drug Reminyl because it was being confused by doctors and pharmacists with the diabetes medicine Amaryl. Mix-ups were linked to two deaths and some serious health problems for patients.” This story reminded me of several hassles I’ve confronted with name confusion for diabetes medications.
The classic diabetes mixup occurred when Lantus (insulin glargine) was approved for use in 2001, and Lente insulin was still widely used. Physicians and pharmacists alike were confused, and to make things worse, not only did these two insulins have names that started with the same letter, and names that sound similar when spoken or mumbled, but when written in typical physician scrawl, the names look alike (see an actual example at Medication Error Involving Insulin Attributed to Poor Handwriting). Fortunately, at least as far as name confusion, Lente insulin and Lantus are both relatively long-acting insulins, and so there’s unlikely to be significant harm if one were substituted for the other. Furthermore, Lente is no longer available, at least in the United States, so this particular problem should no longer exist.
But other name confusion will occur and might result in harm. Some diabetes examples include:
- Amaryl / Avandia
- Glucophage / Glucotrol
- glyburide / glipizide
- Humulin / Humalog
- Novolin / Novolog
and some diabetes drug confusion with non-diabetes drugs:
- Amaryl / Altace (ramipril, a drug for hypertension)
- Lantus / Lasix (generic name furosemide; Lasix is sold both as a tablet and as a liquid for hypertension and as a diuretic)
A list from a few years ago (2004) of names that might be confused is posted at the USP website, at Use Caution-Avoid Confusion. And the problem is getting worse recently: today’s newspaper story points out that the U.S. Pharmacopeia recently compiled 3,170 pairs of drug names that have close similarities, nearly double the number from its previous survey in 2004. Surely it will continue to get worse as baby-boomers age and acquire new prescriptions.
The problem can only be resolved with action by multiple players: the manufacturers and the FDA and other health authorities have to review proposed names for possible confusion and reject those with potential confusion; physicians have to write legibly () (or use electronic methods that resolve the handwriting issue – but may add other problems); pharmacists have to be aware and look for name-confusion; and the consumer has to be knowledgeable and pro-active.
What exactly can the consumer do? As the USP points out in a press release, "Consumers picking up prescriptions should check the indication for use appearing on the drug’s label or ask their pharmacist for this information. If the indication given by the pharmacy is different from what the prescriber said the medication is for, that is a red flag for the consumer to ask questions. Consumers should also exercise their right to receive counseling from the pharmacist every time they begin a new medication to ensure they know the name of the drug and its pronunciation, what it is and how to take it.
Or, as the USP states in slightly different wording at their website, “Ambulatory patients should exercise their right to counseling by a pharmacist at the point of initial medication dispensing or refilling. Particularly for NEW prescriptions to** obtain the precise pronunciation** and understand the potential for confusion with other drug names.”
I’ll add another point: if the pill (or vial) looks different from what you previously obtained, spend extra time with the pharmacist to be absolutely sure it’s not another drug. It could be a different generic, with a different appearance, but the chance for name-confusion is always present, and you’re the final link in the chain of getting the right drug for you.
Physician who is living with diabetes; editor of www.D-is-for-Diabetes.com